- Case Report
- Open Access
Ventricular fibrillation triggered by marijuana use in a patient with ischemic cardiomyopathy: a case report
© Baranchuk et al; licensee BioMed Central Ltd. 2008
- Received: 11 September 2008
- Accepted: 03 December 2008
- Published: 03 December 2008
A 60-year-old man presented to the emergency department with a left eye orbital rupture sustained during a fall due to syncope shortly after smoking more than his usual amount of marijuana.
The patient reported experiencing a shock from his implantable cardioverter-defibrillator (ICD) device prior to the loss of consciousness. There was no biochemical, electrocardiographic, or clinical evidence of ischemia. ICD interrogation revealed one episode of ventricular fibrillation which was appropriately sensed and treated with a single shock of 35 Joules.
Although the cardiovascular effects of marijuana are usually well tolerated in young healthy users, its use may trigger life-threatening arrhythmias in patients with structural heart disease. To the best of our knowledge, this is the first report on a case of ventricular fibrillation triggered by marijuana use in a patient with an ICD.
- Ventricular Tachycardia
- Ventricular Fibrillation
- Structural Heart Disease
Marijuana (Cannabis) is one of the most widely used illicit drugs in North America . Acute use is known to cause dose-dependent tachycardia, raised blood pressure, and increased cardiac output, however little is known about its effects on cardiac conduction [2–4]. Acute exposure has been linked to ventricular tachycardia (VT) in one previous report . We report the first case of ventricular fibrillation (VF) occurring after more than usual exposure to marijuana recorded by an implantable cardioverter-defibrillator (ICD).
A 60-year-old male presented to the hospital following a syncopal event that was preceded by an ICD shock shortly after exposure to marijuana.
The patient has a past history significant for a large anterior myocardial infarction and severe three-vessel coronary artery disease (CAD). The patient was not deemed a bypass candidate and has received a single chamber ICD (Medtronic EnTrust D154VRC) for prevention of sudden cardiac death (SCD) in context of a left ventricular ejection fraction of 20%.
The patient presented to hospital on this occasion following a left eye orbital rupture sustained during a fall due to the syncopal event shortly after smoking 4 "bongs" of marijuana. The patient experienced an ICD discharge prior to the loss of consciousness. There were no other associated symptoms. At no time did the patient have clinical signs or symptoms of angina or cardiac failure. The patient gives a history of experiencing an ICD discharge while smoking the same amount of marijuana 6 months prior. With both occasions, the patient had used 4 bongs rather than his usual 2 to 3 bongs of smoking. He did not seek medical attention at that time. Other than these two episodes of ICD discharge following more than his usual marijuana exposure, he denied any other syncope or ICD discharge.
There was no family history of SCD. The patient was receiving at home enteric coated aspirin 81 mg daily, carvedilol 25 mg twice daily, ramipril 10 mg once daily, atorvastatin 20 mg once daily, spironolactone 25 mg once daily, furosemide 40 mg once daily, diazepam 10 mg once daily, rabeprazole 10 mg as needed for heartburn, all without any changes in the two months prior to this episode. He denied any other recreational drug, or alcohol use. Home oxygen was used at night during sleep. The patient reports use of marijuana daily using a water pipe. He typically uses 7 or 8 "bongs" throughout the day, usually 2 to 3 "bongs" at one time. On the occasions that he inhaled a fourth "bong" consecutively, his defibrillator discharged.
Marijuana cardiovascular effects.
Autonomic Nervous System: Increase norepinephrine release
Sinus tachycardia Hypertension
Increased sinus automaticity
Facilitated conduction velocity
Supraventricular and/or ventricular tachycardia, PVC
Healthy volunteers/structural heart disease
Vascular periphery: dysfunctional baroreceptor activity
Coronary artery disease (AMI)
Central Nervous system
An alternative mechanism for arrhythmia has been postulated in one previous report describing a case of ventricular tachycardia following habitual marijuana use. A healthy 34 year old man presented with VT three hours after smoking marijuana . The patient underwent successful electrical cardioversion. Coronary angiography revealed normal epicardial vessels without stenosis; however a marked reduction in coronary flow was detected. The clinical tachycardia was also inducible in the electrophysiology laboratory. Following verapamil therapy, his coronary flow normalized and VT was no longer inducible. In this patient the VT had a right bundle-branch block and left axis deviation morphology (Belhassen morphology). The VT responded well to verapamil therapy. Marijuana may have played a role by enhancing triggered activity in the Purkinje fibers. In our case, the clinical manifestation was VF; thereby the physiopathology mechanism described for VT is less suitable.
It is strongly suspected that increased use of marijuana in our patient with structural heart disease, lead to this syncopal event and ventricular fibrillation as recorded by the patient's ICD. Chronic users of marijuana with known structural heart disease should be cautioned on increasing their habitual marijuana use.
Written informed consent was obtained from the patient for publication of this case report and accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
- Substance Abuse and Mental Health Services Administration: National Household Survey on Drug Abuse. 1999, Rockville, MD: SAMHSA Office of Applied Sciences; 1998. DHHS No. (SMA)99-3328Google Scholar
- Ting JYS: Reversible Cardiomyopathy Associated with acute Inhaled Marijuana Use in a Young Adult. Clinical Toxicology. 2007, 45: 432-434. 10.1080/15563650601073587.View ArticlePubMedGoogle Scholar
- Gash A, Karliner JS, Janowsky D, Lake CR: Effects of Smoking Marihuana on Left Ventricular Performance and Plasma Norepinephrine. Ann Int Med. 1978, 89: 448-452.View ArticlePubMedGoogle Scholar
- Prakash R, Aronow WS, Warren M, Laverty W, Gottshcai KLA: Effects of marihuana and placebo marihuana smoking on hemodynamics in coronary disease. Clin Pharmacol Ther. 1975, 18 (1): 90-95.View ArticlePubMedGoogle Scholar
- Rezkalla SH, Sharma P, Kloner RA: Coronary No-Flow and Ventricular Tachycardia Associated With Habitual Marijuana Use. Ann Emerg Med. 2003, 42: 365-369. 10.1016/S0196-0644(03)00426-8.View ArticlePubMedGoogle Scholar
- Frishman WH, Del Vecchio A, Sanal S, Ismail A: Cardiovascular manifestations of substance abuse. Part 2: Alcohol, Amphetamines, Heroin, Cannabis, and Caffeine. Heart Dis. 2003, 5: 253-271. 10.1097/01.hdx.0000080713.09303.a6.View ArticlePubMedGoogle Scholar
- Johnson S, Domino EF: Some cardiovascular effects of marihuana smoking in normal volunteers. Clin Pharmacol Ther. 1971, 12: 762-768.View ArticlePubMedGoogle Scholar
- Naranjo CA, Busto U, Sellers EM, et al: A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981, 30 (2): 239-245.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.